Alert archive / Nebraska / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Goodland, KS

May 25, 2009Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at May 25, 2009, 3:32 PM CDT for Hitchcock County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2009, 3:32 PM CDT (20:32 UTC)
Expired
May 25, 2009, 7:30 PM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 252032
FFWGLD
NEC087-260030-
/O.NEW.KGLD.FF.W.0002.090525T2032Z-090526T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM CDT MON MAY 25 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF CULBERTSON...

* UNTIL 730 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS ACROSS EASTERN        
  HITCHCOCK COUNTY...WITH STORMS IN THIS LINE MOVING NORTH AT 20     
  MPH. THESE STORMS CONTINUE TO MOVE OVER THE SAME AREA WITH RADAR   
  ESTIMATES OF 1 TO 2 INCHES HAVE FALLEN...WITH AN ADDITIONAL INCH    
  POSSIBLE. THE HEAVY RAIN WILL CREATE FLASH FLOODING...PRIMARILY IN  
  NORTHEAST HITCHCOCK COUNTY. 

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4034 10098 4033 10076 4000 10076 4000 10099

$$

JRM
2 follow-up statements
000 
WGUS73 KGLD 252206
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM CDT MON MAY 25 2009

NEC087-260030-
/O.CON.KGLD.FF.W.0002.000000T0000Z-090526T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HITCHCOCK NE-
506 PM CDT MON MAY 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
EASTERN HITCHCOCK COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 
TO 4 INCHES OF RAIN HAS FALLEN ACROSS EASTERN HITCHCOCK COUNTY. 
ANOTHER ROUND OF THUNDERSTORMS WILL MOVE NORTH ACROSS THE AREA 
BEFORE 7 PM CDT...AND ANY ADDITIONAL RAINFALL WILL QUICKLY RUN OFF AND 
CREATE ADDITIONAL FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CULBERTSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4034 10098 4033 10076 4000 10076 4000 10099

$$

JRM
000 
WGUS73 KGLD 260028
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM CDT MON MAY 25 2009

NEC087-260037-
/O.EXP.KGLD.FF.W.0002.000000T0000Z-090526T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HITCHCOCK NE-
728 PM CDT MON MAY 25 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT FOR EASTERN
HITCHCOCK COUNTY...

ADDITIONAL LIGHT RAINFALL IS EXPECTED THROUGH THE NIGHT ACROSS 
EASTERN HITCHCOCK COUNTY. SUDDEN RISES AND FLASH FLOODING ARE NO 
LONGER EXPECTED...AND THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A 
FLOOD WARNING FOR EASTERN HITCHCOCK COUNTY.

LAT...LON 4034 10098 4033 10076 4000 10076 4000 10099

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 12:58 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 25, 12:58 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON MAY 25 2009

.DISCUSSION...
200 AM MDT MON MAY 25 2009

UPPER TROUGH AND NARROW NORTH TO SOUTH ORIENTED MOISTURE AXIS
CURRENTLY OVER FAR EASTERN COLORADO WILL SLOWLY SHIFT EAST TODAY
AND OUT OF THE AREA TUESDAY AFTERNOON. COMBINATION OF THE
MOISTURE/WEAK INSTABILITY AND SOME UPPER JET DIVERGENCE WILL FAVOR
HIGH POPS (AS PREVIOUSLY FORECAST) ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EVENING BEFORE SHIFTING SLOWLY EAST WITH DECREASING
POPS LATE TONIGHT INTO TUESDAY AS 0-6KM WINDS SHIFT TO THE
NORTHWEST AND DRIER AIR (ESPECIALLY MID LEVELS) MOVES IN CUTTING
OFF PRECIPITATION. FOR TUESDAY NIGHT THROUGH THURSDAY FORECAST
AREA IN NORTHWEST FLOW ALOFT BUT MOISTURE IS LIMITED AND NO
PRECIPITATION EXPECTED.

TEMPERATURES TODAY IN THE LOW 70S WEST WITH NEAR 80 EAST. COLD
FRONT MOVES THROUGH TONIGHT BRINGING MID 60S TO NEAR 70 TUESDAY
ALONG WITH BREEZY TO WINDY NORTH WINDS. LOWER DEWPOINTS MOVE IN
BEHIND THE FRONT ALLOWING MIN TEMPS TUESDAY NIGHT TO FALL INTO THE
MID AND UPPER 40S. FOR WEDNESDAY TEMPERATURES REBOUND INTO THE MID
70S UNDER A MOSTLY SUNNY SKY. MIN TEMPS WEDNESDAY NIGHT RIGHT NEAR
NORMAL.

ON THURSDAY UPPER RIDGE SLOWLY MOVES TOWARD THE AREA. PREVIOUS
FORECAST HAS THE RIGHT IDEA ON SLOWLY WARMING TEMPERATURES AND
LATEST GFS/ECMWF CONTINUE WITH THAT TREND. TWEAKED HIGHS UP JUST A
FEW DEGREES BASED ON LATEST 850 TEMPS. LITTLE MOISTURE TO WORK
WITH SO WILL KEEP THINGS DRY.

FOR FRIDAY WILL CONTINUE TO BUMP AFTERNOON TEMPS UP JUST A FEW
MORE DEGREES WITH LOW TO MID 80S EXPECTED AS 850 THERMAL RIDGE
PUSHES EAST INTO THE FORECAST AREA.

SATURDAY...GOOD AGREEMENT AND FURTHER UPWARD ADJUSTMENTS NEEDED IN
HIGH TEMPERATURES AS 850 TEMPS FROM THE ECMWF AND GFS AVERAGE IN
THE MID/MAYBE UPPER 20C RANGE. THIS WOULD SUPPORT READINGS CLOSE
TO 90 ACROSS THE AREA. HAVE UPPED TEMPS INTO THE UPPER 80S FOR
NOW.

SUNDAY...NO CHANGES MADE.

07
&&

.AVIATION...
1136 AM MDT MON MAY 25 2009

FOR THE 18Z TAF...COMPLEX AVIATION FORECAST AS SCATTERED
CONVECTIVE DEVELOPMENT CURRENTLY UNDERWAY. TIMING AND IMPACT ON
BOTH TERMINALS WILL BE DIFFICULT TO PIN DOWN UNTIL CONVECTION
BECOMES MORE WIDESPREAD. HAVE GENERALLY GONE WITH VCTS WITH THE
EXCEPTION OF KMCK WHERE...BASED ON RADAR TRENDS...CONVECTIVE
ACTIVITY SHOULD IMPACT THE TERMINAL PERIODICALLY THROUGH THE NEXT
FEW HOURS CAUSING OCCASIONAL DROPS TO MVFR VIS. PRECIP SHOULD
TRANSITION TO STRATIFORM VARIETY AFTER AROUND 07Z WITH THE
POTENTIAL FOR FOG/LOW STRATUS DEVELOPING...ESPECIALLY AT
KGLD...AFTER AROUND 11Z TUESDAY. PRECIP SHOULD CONTINUE LONGER AT
KMCK WHICH WILL LIKELY LIMIT THE FOG/LOW STRATUS CONCERN THERE.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 11:45 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 25 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 25 2009 /1145 AM CDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE REGION
AND BECOME WIDESPREAD THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 25, 12:54 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1154 AM MDT MON MAY 25 2009

COZ090-251815-
YUMA COUNTY-
1154 AM MDT MON MAY 25 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CLARKVILLE...AND
MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...MODERATE TO HEAVY RAIN AND WINDS TO 50
MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Special weather statement, May 25, 1:15 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT MON MAY 25 2009

COZ091-092-251845-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1215 PM MDT MON MAY 25 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
STRATTON TO 8 MILES SOUTH OF VONA TO 11 MILES NORTHEAST OF WILD
HORSE...AND MOVING EAST AT 5 MPH. LOCAL LAW ENFORCEMENT REPORTED
BRIEF FUNNEL CLOUDS WITH THIS LINE OF STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, May 25, 1:28 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TORNADO          3 N STRATTON            39.35N 102.60W
05/25/2009                   KIT CARSON         CO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED LANDSPOUT TORNADO NORTH OF
            STRATTON.

&&

FOLTZ

Nearby

Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.